Tennessee, 2003

Damaging Wind in Tennessee, August 22, 2003

August 22, 2003 · NWS MRX · 1 event in 1 county or zone

Trees and power lines reported down by emergency management agency.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines reported down by emergency management agency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 22, 8:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 22, 8:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT FRI AUG 22 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION
915 PM EDT FRI AUG 22 2003

STRONG TO SEVERE THUNDERSTORMS STILL OCCURRING ACROSS WEST CENTRAL
PORTIONS OF THE FORECAST AREA. MSAS INDICATING DEWPOINTS STILL IN
THE LOWER 70S AND LIS OF -5 TO -7 IN THIS AREA.  HEAVY RAINFALL HAS
OCCURRED OVER PARTS OF THE NORTHERN CUMBERLAND PLATEAU COUNTIES AND
IS POSSIBLE ACROSS PARTS OF THE TENNESSEE VALLEY AND SOUTHERN
CUMBERLAND PLATEAU OF SOUTHEAST TENNESSEE.  NUMEROUS OUTFLOW
BOUNDARIES WILL BE THE FOCUS FOR POSSIBLE LATER DEVELOPMENT TONIGHT
AS THEY INTERACT WITH COLD FRONT NOW NEAR THE LOWER OHIO RIVER INTO
CENTRAL OHIO AS IT MOVES SOUTHEAST.  AIRMASS ACROSS NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA AREA HAS STABILIZED SOMEWHAT AFTER
EARLIER ACTIVITY.  WILL PROBABLY LOWER RAIN CHANCES THERE AND KEEP
HIGHEST CHANCES IN THE SOUTH.  UPDATE OUT AFTER 10 PM WHEN SOME OR
ALL COUNTIES WILL BE DROPPED FROM WATCH.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD

*********************************************************************
EARLY EVENING FORECAST DISCUSSION
655 PM EDT FRI AUG 22 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH FOR NORTHERN CUMBERLAND
PLATEAU AND TENNESSEE VALLEY COUNTIES. WATCH IN EFFECT UNTIL
MIDNIGHT EDT. THUNDERSTORMS INCREASING ACROSS NORTHERN PART OF EAST
TENNESSEE AHEAD OF COLD FRONT AND MCS MOVING ACROSS SOUTHERN
KENTUCKY INTO NORTHERN TENNESSEE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT FRI AUG 22 2003

SHORT TERM...SHOWERS/THUNDERSTORMS HAVE DEVELOP OVER OUR VIRGINIA
COUNTIES THIS AFTERNOON.  MAIN CONCERN WITH THESE STORMS WILL BE
RAIN AMOUNTS DUE TO SLOW MOVEMENT.  EXPECT THE CONVECTION TO SPREAD
OVER THE REMAINDER OF OUR AREA THROUGH THIS EVENING WITH MOST
ACTIVITY CENTERED OVER EASTERN ZONES.  THIS ALL IN RESPONSE TO THE
MOIST...UNSTABLE AIR MASS THAT HAS SET UP IN ADVANCE OF THE COOL
FRONT PROGGED TO TRACK ACROSS THE REGION LATE TONIGHT/EARLY
SATURDAY.  THE FRONT IS MOVING SLOWLY AND WE COULD SEE SOME
LINGERING CONVECTION MAINLY OVER SOUTHERN AND EASTERN ZONES SATURDAY
AFTERNOON.  AS THE FRONT EXITS THE AREA A DRIER...STABLE AND
SLIGHTLY COOLER AIR MASS WILL FILTER IN WITH AN UPPER LEVEL HIGH THE
DOMINATE WEATHER FEATURE FOR THE REST OF THE SHORT TERM.

CHA   71  90  67  90 /  30  30  20   0
TYS   70  88  67  87 /  40  40  10   0
TRI   67  84  65  84 /  70  40  10   0
OQT   70  88  67  87 /  40  30  10   0

MJB.
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
922 AM EDT FRI AUG 22 2003

AREA RADARS FREE OF ANY SHOWERS/STORMS THIS MORNING...ALTHO
CONVECTION IS NOTED OVER SRN OHIO VALLEY JUST SE OF THE COLD FRONT.
MODIFIED BNA AND RNK 12Z SOUNDINGS SHOW ATMOSPHERE WILL BE HIGHLY
UNSTABLE THIS AFTERNOON WITH CAPES OF 2500-3000 J/KG (LIFTED
INDICES NEAR -7 DEGS C)...WITH A VERY HIGH FREEZING LEVEL AND WET
BULB ZERO HEIGHT.  SO...THREAT OF SEVERE IS VERY LOW AND MAIN
CONCERN WILL BE LOCALLY HEAVY RAINS DUE TO WEAK WINDS ALOFT.  STORM
MOTION SHOULD BE A VERY SLOW DRIFT TO THE S OR SE.

FOR UPDATE THIS MORNING...WILL REMOVE MENTION OF PATCHY MORNING FOG.
ALSO...BASED ON YESTERDAYS COVERAGE AND LATEST SHORT RANGE MODELS
THINK THAT POPS FOR NE PLATEAU AND SW VA SHOULD BE NUDGED UPWARD BY
10-15 PERCENT...CLOSER TO SE KY POPS IN THE CURRENT GRIDDED
DATABASE.  PROBABLY NO OTHER CHANGES NEEDED FOR NOW.

TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT FRI AUG 22 2003

TODAY AND TONIGHT...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT
STRETCHING FROM NEAR DETROIT SOUTHWEST TO NEAR SAINT LOUIS.
SATELLITE IMAGES REVEAL A BROKEN LINE OF TSTORMS OCCURRING ALONG THIS
FRONT ACROSS OHIO AND INDIANA. MODELS ARE IN GENERAL AGREEMENT WITH
MOVING THIS FRONT TOWARDS SOUTHWEST VA AND THE NORTHERN PLATEAU BY
00Z THIS EVENING...AND SLOWLY INTO THE FORECAST AREA THEREAFTER
TONIGHT. A STRENGTHENING NORTHWEST UPPER-LEVEL FLOW WILL HELP TO
CREATE A MODERATELY UNSTABLE AIRMASS AHEAD OF THE FRONT...WHICH
SHOULD HELP GENERATE A BROKEN LINE OF TSTORMS ALONG THE FRONT AS IT
MOVES INTO THE FORECAST AREA. WITH THE MODERATELY UNSTABLE AND VERY
MOIST AIRMASS...THINK A FEW TSTORMS WILL BECOME SEVERE WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. IT APPEARS THAT UPPER-LEVEL
DYNAMICS WILL NOT BE PARTICULARLY STRONG WITH THE FRONT...SO WILL NOT
RAISE POPS INTO THE LIKELY CATEGORY ACROSS SOUTHWEST VA AND NORTHEAST
TN FOR TONIGHT.

LATER PERIODS...MAIN FORECAST CHALLENGE IS HOW MUCH PRECIP WILL
LINGER INTO THE THIRD PERIOD. SURFACE COLD FRONT PASSES THROUGH THE
FORECAST AREA SATURDAY MORNING WITH GFS BEING SLIGHTLY FASTER WITH
THIS PROCESS THAN MESOETA. ANTICIPATE ANY LINGERING PRECIP TO EXIT
THE SOUTHERN TIER BY OOZ SUNDAY. THIS IS SUPPORTED BY THE 21Z
SHORT RANGE ENSEMBLES. BENIGN WEATHER ANTICIPATED THROUGH THE
REMAINDER OF THE FORECAST CYCLE AS HEIGHTS RISE IN RESPONSE TO UPPER
RIDGE BUILDING BACK INTO THE REGION AND HIGH PRESSURE DOMINATES AT
THE SURFACE.

PRELIMINARY NUMBERS FOLLOW:
CHA   92  71  90  68 /  30  40  30  20
TYS   90  70  87  64 /  30  50  30  10
TRI   87  67  84  60 /  30  50  30  10
OQT   90  70  88  64 /  30  50  30  10

DMG/LCM
*********************************************************************
Hazardous weather outlook, Aug 22, 4:00 AM EST, 18 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WILL BE IN PLACE ACROSS
THE SOUTHERN APPALACHIAN REGION TODAY...AS A COLD FRONT MOVES INTO
THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BEGIN DEVELOPING THIS AFTERNOON...BECOMING A LITTLE MORE NUMEROUS
TONIGHT WITH THE FRONT. A FEW OF THESE THUNDERSTORMS COULD BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS UP TO 60 MPH AND
LOCALLY HEAVY RAINFALL UP TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Aug 22, 6:34 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DEER LODGE                TN   1.00 IN HAIL
08/22/03   MORGAN                         NEAR DEER LODGE.REPORTED
                                          BY MORGAN COUNTY 911.

0710 PM    DEER LODGE                TN   WIND DAMAGE
08/22/03   MORGAN                         A FEW TREES DOWN NEAR
                                          DEER LODGE.  REPORTED BY
                                          MORGAN COUNTY 911.
Local storm report, Aug 22, 7:26 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    BEN HUR                   VA   WIND DAMAGE
08/22/03   LEE                            A FEW TREES DOWN IN
                                          MIDDLE PART OF COUNTY.
                                          REPORTED BY LEE COUNTY
                                          911.
Local storm report, Aug 22, 8:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    DEER LODGE                TN   WIND DAMAGE
08/22/03   MORGAN                         A FEW TREES DOWN NEAR
                                          BURRVILLE NORTHEAST OF
                                          DEER LODGE.  REPORTED BY
                                          COUNTY 911.

0835 PM    LANCING                   TN   WIND DAMAGE
08/22/03   MORGAN                         A FEW TREES DOWN.REPORTED
                                          BY MORGAN COUNTY 911.
Local storm report, Aug 22, 8:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    ROCKWOOD                  TN   WIND DAMAGE
08/22/03   ROANE                          A FEW TREES DOWN.REPORTED
                                          BY ROANE COUNTY 911.
Special weather statement, Aug 22, 9:24 PM EST, 36 minutes before
TNZ012-013-035>037-067>069-082-083-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1024 PM EDT FRI AUG 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 884 IS CANCELLED FOR THE
NORTHERN CUMBERLAND PLATEAU AND CENTRAL TENNESSEE VALLEY...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR BLEDSOE AND RHEA
COUNTIES UNTIL 1100 PM CDT (MIDNIGHT EDT)...

SEVERE THUNDERSTORMS WHICH STRUCK EAST TENNESSEE THIS EVENING HAVE
WEAKENED OR MOVED SOUTH ONTO THE SOUTHERN CUMBERLAND PLATEAU.
THEREFORE...THE WATCH IS CANCELLED FOR A LARGE PART OF THE AREA,
BUT REMAINS IN EFFECT FOR BLEDSOE AND RHEA COUNTIES.

BE CAREFUL THIS EVENING AROUND THUNDERSTORMS. THEY COULD BECOME
SEVERE AT ANY TIME.

BB
Local storm report, Aug 22, 9:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    DECATUR                   TN   WIND DAMAGE
08/22/03   MEIGS                          COUPLE OF TREES DOWN IN
                                          NORTH PART OF COUNTY.
                                          REPORTED BY MEIGS COUNTY
                                          911.

1010 PM    DAYTON                    TN   WIND DAMAGE
08/22/03   RHEA                           SEVERAL TREES DOWN NEAR
                                          DAYTON. REPORTED BY RHEA
                                          COUNTY 911.

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 22, 10:00 PM EST
Where
Hamilton County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -85.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378412.